Alert archive / California / Beach Hazards Statements in 2019
Beach Hazards Statement 15, NWS San Diego, CA
NWS San Diego, CA issued this beach hazards statement at May 19, 2019, 1:51 PM PDT for Orange County, San Diego County, California. It took effect at May 20, 2019, 3:00 AM PDT. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- May 19, 2019, 1:51 PM PDT (20:51 UTC)
- In effect from
- May 20, 2019, 3:00 AM PDT
- Expired
- May 21, 2019, 9:00 AM PDT
- In force
- 30 hr
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
211 WHUS46 KSGX 192051 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 151 PM PDT Sun May 19 2019 ...ELEVATED SURF MONDAY INTO TUESDAY... .Building medium period swell from the west northwest may generate elevated surf conditions on the beaches Monday into early Tuesday. Surf will be highest in southern San Diego County. CAZ043-552-200500- /O.NEW.KSGX.BH.S.0015.190520T1000Z-190521T1600Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 151 PM PDT Sun May 19 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... The National Weather Service in San Diego has issued a Beach Hazards Statement...which is in effect from late tonight through Tuesday morning. * Waves and Surf...5-7 FT, with highest surf in San Diego County. * Timing...Early Monday morning through Tuesday morning, with peak surf Monday. * Impacts...Hazardous swimming conditions and dangerous rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as strong rip currents...elevated surf heights...minor tidal overflow...or lightning are possible at local beaches. Obey posted warning signs and flags and talk to a lifeguard before swimming. Use caution when in or near the water and always swim near a lifeguard. && $$ Rodriguez https://www.weather.gov/sandiego
5 follow-up statements
314 WHUS46 KSGX 200926 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 226 AM PDT Mon May 20 2019 ...ELEVATED SURF THROUGH TUESDAY MORNING... .Building medium period swell from the west northwest will generate elevated surf conditions on the beaches today through Tuesday morning. Surf will be highest in southern San Diego County. CAZ043-552-202100- /O.CON.KSGX.BH.S.0015.190520T1000Z-190521T1600Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 226 AM PDT Mon May 20 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY MORNING... * Waves and Surf...5-7 FT, with highest surf in San Diego County. * Timing...This morning through Tuesday morning, with peak surf Monday. * Impacts...Hazardous swimming conditions and dangerous rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as strong rip currents...elevated surf heights...minor tidal overflow...or lightning are possible at local beaches. Obey posted warning signs and flags and talk to a lifeguard before swimming. Use caution when in or near the water and always swim near a lifeguard. && $$ https://www.weather.gov/sandiego
091 WHUS46 KSGX 202046 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 146 PM PDT Mon May 20 2019 ...ELEVATED SURF THROUGH TUESDAY MORNING... .Medium period swell from the west northwest will generate elevated surf conditions on the beaches through Tuesday morning. Surf will be highest in southern San Diego County. CAZ043-552-210500- /O.CON.KSGX.BH.S.0015.000000T0000Z-190521T1600Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 146 PM PDT Mon May 20 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY MORNING... * Waves and Surf...4-7 FT, highest surf in San Diego County. * Timing...Through Tuesday morning. * Impacts...Hazardous swimming conditions and dangerous rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as strong rip currents...elevated surf heights...minor tidal overflow...or lightning are possible at local beaches. Obey posted warning signs and flags and talk to a lifeguard before swimming. Use caution when in or near the water and always swim near a lifeguard. && $$ https://www.weather.gov/sandiego
913 WHUS46 KSGX 210337 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 837 PM PDT Mon May 20 2019 ...ELEVATED SURF THROUGH TUESDAY MORNING... .A moderate period west-northwest swell combined with a long period south swell will generate elevated surf and strong rip and longshore currents through Tuesday morning. CAZ043-552-211300- /O.CON.KSGX.BH.S.0015.000000T0000Z-190521T1600Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 837 PM PDT Mon May 20 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY MORNING... * Waves and Surf...3-5 ft. Isolated sets to 6 ft in northern Orange County. * Timing...Through Tuesday morning. * Impacts...Hazardous swimming conditions and dangerous rip and longshore currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as strong rip currents...elevated surf heights...minor tidal overflow...or lightning are possible at local beaches. Obey posted warning signs and flags and talk to a lifeguard before swimming. Use caution when in or near the water and always swim near a lifeguard. && $$ SS https://www.weather.gov/sandiego
651 WHUS46 KSGX 210925 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 225 AM PDT Tue May 21 2019 ...ELEVATED SURF THIS MORNING... .A moderate period west-northwest swell combined with a long period south swell will generate elevated surf through Tuesday morning. Dangerous rip currents will continue through Wednesday even as the surf begins to subside. CAZ043-552-211600- /O.CON.KSGX.BH.S.0015.000000T0000Z-190521T1600Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 225 AM PDT Tue May 21 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * Waves and Surf...3-5 ft. Isolated sets to 6 ft in northern Orange County. * Timing...Through Tuesday morning. * Impacts...Hazardous swimming conditions and dangerous rip and longshore currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as strong rip currents...elevated surf heights...minor tidal overflow...or lightning are possible at local beaches. Obey posted warning signs and flags and talk to a lifeguard before swimming. Use caution when in or near the water and always swim near a lifeguard. && $$ https://www.weather.gov/sandiego
082 WHUS46 KSGX 211608 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 908 AM PDT Tue May 21 2019 ...ELEVATED SURF NO LONGER EXPECTED... CAZ043-552-211715- /O.EXP.KSGX.BH.S.0015.000000T0000Z-190521T1600Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 908 AM PDT Tue May 21 2019 ...BEACH HAZARDS STATEMENT HAS EXPIRED... .THE BEACH HAZARDS STATEMENT HAS BEEN ALLOWED TO EXPIRE AS ELEVATED SURF CONDITIONS ARE NO LONGER EXPECTED. $$ Rodriguez https://www.weather.gov/sandiego
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at May 19, 9:42 AM PDT, 4 hours 9 minutes earlier.
Area forecast discussion, May 19, 9:42 AM PDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
942 AM PDT Sun May 19 2019
.SYNOPSIS...
An unseasonably cold storm system will drop south across California
on Sunday, moving over SoCal early Monday morning with periods of
showers and possible thunderstorms. Wintery weather will revisit
the mountains as the snow level falls below 6000 feet, resulting in
accumulating snow for many resort areas north of San Diego County.
Winds will be strong and gusty over all of the mountains, deserts,
and coastal waters all the way through Tuesday. Continued cool
Monday, with showers ending in the morning. Some scattered light
showers are possible on Tuesday, otherwise it will be mostly dry and
cool ahead of the next round of showers and mountain snow to arrive
on Wednesday. A deep marine layer will remain in place through the
week due to a strong onshore flow pattern, with daytime temperatures
remaining well below normal.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING
ORANGE...SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN
BERNARDINO COUNTIES...
.UPDATE...
At 9 AM, radar showed a band of mostly light rain moving southeast
across the region, with most showers being observed over and west
of the mountains. The 8 AM Rainfall Summary showed over an inch of
rain has been observed in Running Springs, with much lesser
amounts across the coast and valleys. Latest high-res models show
this band moving out of the area over the next few hours, then
scattered showers and isolated thunderstorms will develop late
this afternoon into the evening. Light snowfall accumulations were
seen on webcams this morning down to 6000 ft, but the snow level
have now risen to around 7000 ft. Stronger winds will develop
today and additional widespread precipitation with lower snow will
develop this evening and overnight.
&&
.PREV DISCUSSION FROM 320 AM THIS MORNING...
Water vapor imagery overnight showed an impressive storm system
wrapping up off the NoCal Coast. The 00Z Model runs of the
NAM/ECMWF/GFS all drop the cold upper low center SE to near Las
Vegas by early Monday morning. At the same time, a sharp shortwave
wraps south around the west side of the low, across SoCal Monday
morning. The lead shortwave brings a cold front across the coastal
waters and inland this morning with a few showers, which
consolidate over the mts this afternoon. Depending on sfc heating
at the higher elevations and over the high deserts, a few
thunderstorms are possible as the atmosphere destabilizes under
the strong Spring sun.
It is the vigorous, trailing shortwave and cold pool aloft that
appear to really get the showers going though tonight. This will be
accompanied by much lower snow-levels as well, which will most
likley result in accumulating snowfall above 6K FT. A Winter Weather
Advisory is in effect in the San Bernardino and Riverside County
Mts. It doesn't appear quite cold enough for the San Diego County
Mts, especially with the strong upslope flow and lower peaks, but
there could be some light accumulation above 5500 FT late tongiht
and monday morning. A Wind Advisory is in effect as well for all
mts/deserts where gusts of 50 to locally 65 MPH are possible on the
desert slopes. Please see LAXNPWSGX and LAXWSWSGX for the latest
details.
It is important to note that another sharp ridge is forecast to
amplify over the EastPac along 140W this week. This impressive
and reemerging block in tern fuels the digging polar jet over the
western U.S., and insures we remain in this unseasonably cool and
active weather pattern all week as newly arriving energy off the
Pacific digs, carving out another large upper low over the West.
This pattern maintains strong onshore flow and a deep marine layer
over SoCal, which keeps a threat of showers going and temps well
below normal. A few showers could break out west of the mts again
on Tuesday, with the best chance for more widespread showers on
Wednesday, lingering over the mts through Thursday.
Oddly enough, forecast confidence is rather high that this anomalous
pattern will continue to unfold this week, with both the GFS/ECMWF
model runs showing a similar solution. They are even close with yet
another upper-low to drop south next weekend, perhaps with more
showers. So as long as that amplified ridge (block) remains over the
far EastPac we are unlikely to see any significant drying and/or
warming trend.
Daytime temperatures this week should be a few degrees below normal
along the immediate coast, but inland, closer to 15F below, with the
greatest anomalies of 20-25F below normal well inland midweek. It is
possible that some new record low, maximums will be established. In
terms of precipitation...One-quarter to one-half inch amounts will
be possible through Monday morning for coastal/valley areas, with on
inch to locally two inches on the coastal slopes. Local heavier
amounts are possible near thunderstorm activity. Mostly dry for the
deserts, although one-tenth inch or so is possible for the high
deserts. Most of the significant snowfall accumulation will be at or
above 6500 feet, but trace to locally three inch amounts are
possible below 6500, to about 5500 feet by Monday morning,
especially near the heavier convective showers.
&&
.AVIATION...
191630Z...Coast/Valleys...BKN-OVC low clouds with VRB bases 2000-
6000 FT MSL will persist at all terminals through tonight, with a
brief period of clearing possible between 22-03Z. Periods of -RA
at KSAN/KCRQ through 20Z today with local vis 2-4 SM in heavier
showers, as well as on obscured coastal slopes. MOD confidence in
SHRA returning to all TAF sites late evening after 03Z with
similar cigs. Coverage will decrease from NW to SE...KSNA/KONT
clearing around 20/14Z, with KSAN/KCRQ likely clearing 3 to 5 hrs
later. MOD confidence in period of stronger W SFC winds gusting
20-25 kts 19/19Z-20/03Z at coastal/valley TAFs.
Mountains/Deserts...OVC skies with SHRA will persist over the mtns
into tomorrow morning. W winds strengthening after 18Z today, with
MOD-STG UDDFTS and LLWS likely over and east of the mtns. Low
confidence in isolated TSRA this afternoon for the mtns. Clouds will
obscure terrain along the coastal slopes, reducing vis to 2-4 SM in
BR at times. Strong NW winds late afternoon and evening at
KPSP/KTRM, with gusts to 30 to 35 kts. AWW in effect 19/20Z-20/09Z
for KPSP for possible gusts 35-40 kts.
&&
.MARINE...
WNW winds will increase in strength late tonight with gusts to 25
kts over the Outer Waters early Mon. Winds will weaken slightly Mon
evening into Tue morning, but could remain above Small Craft
Advisory thresholds over the Outer Waters, before quickly increasing
late Tue into Wed. Gusts of 30-35 kts look possible over the Outer
Waters late Tue. Winds will be accompanied by combined seas of 10-13
ft and rough conditions. A Small Craft Advisory remains in effect
from noon today through 3 PM Wednesday.
Showers along with a slight chance of thunderstorms and an isolated
waterspout will be possible late this afternoon and evening over the
coastal waters.
&&
.BEACHES...
A slight chance of thunderstorms late afternoon and evening with an
associated risk of lightning at the beaches. Confidence is low-
moderate.
Building medium-period WNW swell may generate some locally elevated
surf conditions Mon afternoon along the San Diego County coast.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until 5 AM PDT Monday for Riverside
County Mountains-San Bernardino County Mountains.
Wind Advisory until 11 PM PDT Tuesday for Apple and Lucerne
Valleys-Coachella Valley-Riverside County Mountains-San
Bernardino County Mountains-San Diego County Deserts-San
Diego County Mountains-San Gorgonio Pass Near Banning.
PZ...Small Craft Advisory from noon today to 3 PM PDT Wednesday for
Coastal Waters from San Mateo Point to the Mexican Border
and out to 30 nm-Waters from San Mateo point to the Mexican
Border Extending 30 to 60 nm out including San Clemente
Island.
&&
UPDATE...JJT
PUBLIC...JD
AVIATION/MARINE/BEACHES...RodriguezNearby
Beach Hazards Statements in California, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.